Wyoming, 2002

Wildfire in Wyoming, August 21 to 23, 2002

August 21 to 23, 2002 · NWS RIW · 1 event in 1 county or zone

The Arapahoe Wildfire was started by lightning. The fire burned 356 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Arapahoe Wildfire was started by lightning. The fire burned 356 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 12:59 AM MST, 14 hours 1 minute earlier.

Area forecast discussion, Aug 21, 12:59 AM MST, 14 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
159 AM MDT WED AUG 21 2002

SATELLITE IS SHOWING UPPER CUT OFF LOW CURRENTLY SPINNING OVER THE
PACIFIC NORTHWEST. ALSO MOISTURE CONTINUES TO FLOW INTO THE AREA FROM
THE SOUTH.

MODELS IN GENERAL AGREEMENT SHOWING DIVERGENCE AT 300 MB AND 700 MB
CONVERGENCE. IN ADDITION...RESIDUAL BOUNDARIES LEFT OVER FROM CURRENT
CONVECTION WILL ALLOW FOR SCATTERED T-STORMS TODAY THROUGH TONIGHT.
700 MB WIND FIELD SHOWS SOUTHWEST WINDS OVER SOUTHWEST WY WITH
NORTHEAST WINDS OVER SHERIDAN AND JOHNSON COUNTIES...THUS FORMING
SOME KIND OF BOUNDARY EXTENDING FROM TETON COUNTY DOWN ALONG THE
WIND RIVER MOUNTAINS. EXPECT TO SEE CONVECTION TO FIRE ALONG THIS
BOUNDARY AND MOVE NORTHEAST. MODELS ALSO INDICATE THE FORMATION OF A
MCS OVER NORTHEAST WY TONIGHT.

CURRENT FORECAST HAS 40 POPS IN MOST PLACES TODAY...THIS LOOKS TO BE
GOOD AND WILL NOT CHANGE. WILL CONTINUE THE CHANCE OF MAINLY LATE
DAY SHOWERS/T-STORMS THU AND FRI...BUT WITH A LESSER CHANCE IN THE
SOUTH WHERE LESS MOISTURE AND INSTABILITY.

IN THE EXTENDED...WILL ADD CHANCE POPS TO SATURDAY AND SUNDAY...
ESPECIALLY IN THE NORTH...AS THE MODELS NOW SHOW A WETTER SOLUTION.
CHANCE POPS MONDAY AND TUESDAY LOOK GOOD.

.RIW...NONE.

MLC

In the hours before

Special weather statement, Aug 21, 9:00 AM MST, 6 hours before
WYZ001>009-026>028-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1000 AM MDT WED AUG 21 2002

THE SEVERE WEATHER RISK IN NORTHERN WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...AN APPROACHING UPPER LEVEL DISTURBANCE OVER EASTERN
IDAHO WILL MOVE INTO NORTHWEST AND NORTH CENTRAL WYOMING THIS
AFTERNOON PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...A MOIST UPSLOPE FLOW EAST OF THE BIG HORN MOUNTAINS WILL
AID IN THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. A COUPLE OF THESE
STORMS MAY APPROACH OR EXCEED SEVERE LEVELS DURING THE AFTERNOON OR
EARLY EVENING.

THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN NORTHERN WYOMING.
YELLOWSTONE NATIONAL PARK...PARK...BIG HORN...JOHNSON...WASHAKIE...
TETON...AND HOT SPRINGS

WCJIN-WYNW-WYNE

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fremont

When
August 21, 3:00 PM MST to August 23, 3:00 PM MST
Where
Fremont County, 13 mi SW of Jeffrey City
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314330.